Wednesday, June 18, 2008

Tarceva Side Effects

I've been taking Tarceva for 6 days now and I am experiencing quite a few side effects, including one my oncologist has never heard of before. Fair notice: I am going to mention bodily functions, though nothing graphic. ;)

I have abdominal cramps (sorta feel like menstrual cramps). I have a TON of gas. In fact, the other morning I actually woke up both Captain Obvious and myself with a particularly loud one! I am not usually a farter. (Captain Adorable slept through it...lucky thing). I have diarrhea, though not all day long: usually only once per day. Still, my need to get to the toilet in the morning has definitely increased in urgency.

I was very sad the first few days...I cried a couple times a day and got frustrated/defeated easily. This sounds weird, but thank goodness Captain Obvious has been sick and working from home because even though of course he was working, it was reassuring to have him near enough that if I needed a hand all I had to do was call his name. I did call him a few times. The sadness is lessening but I still am not myself.

And, yes, I am tired. I am tired in my bones. It seems like Captain Adorable is heavier and distances are farther and daggumit I think those stairs got steeper.

The latest thing that just popped up today is that I am indeed developing the notorious skin rash (that looks like acne) on my face. I know it is just vanity, but oh this last symptom seems so damn unfair. I've never had pimples and now not only do I have to feel bad, but I also have to look bad. (grumble. sigh.) I cried about it when I noticed it this evening and Captain Obvious told me he had already noticed it earlier in the day and gave me hugs.

I've also discovered that, oh yeah, I am allergic to most sunscreen...or maybe allergic is not the right word. This skin on my body tingles/burns when sunscreen is applied and the skin on my face really does burn. I really dislike the natural sunscreens that I am not allergic to because they are such heavy creams and make my face sweat, not to mention the weird way your face looks when you have on titanium dioxide cream. Anyhow, I am going to have to investigate more natural sunscreens and maybe even buy a nice big sunblocking hat so I can avoid putting sunscreen on my face.

I have been reminding myself that I wanted to take this drug, that I asked for this drug. Even though my EGFR test came back negative, there is a chance that this drug can help me and in the grand scheme of things, the side effects are minimal (especially in comparison with chemotherapy, although Tarceva is considered a type of chemotherapy).

For those readers who do not know, my darling husband loves to fish (fly fishing, thank you!). Well, today we were in an outdoor store getting some fishing supplies for him and I took Captain Adorable over to look at the fish on display in a giant tank. Captain Adorable and I talked about the fish and pointed at the fish and eventually he said "fish." I don't mean the toddler version of the word, either. He really, really said "fish." When Capt. Obvious joined us, he said it again a few times. Then Capt. Obvious got all excited and tried to get a video of Capt. Adorable saying "fish" on his phone/pda/mistress thingy. Captain Adorable would not say it again. He reverted to saying faa ffffaa and pointing! Oh well! We tried. At least I can record the moment in writing, even if we could not get it on video.

This evening I responded to a woman who was posting on the Mothering site, asking for help because she has cancer and is having to wean for chemo (remind you of anyone?). I was, well, happy is the wrong word...I was glad to be able to share my story with her, to offer further help if she needed it, and to tell her that she was not alone. I remember how much the words of experience that I received when I posted on that site helped me.

2 comments:

Rachel said...

"his phone/pda/mistress thingy"

I literally laughed out loud at this!

I subbed to your blog through a post on MDC and I like it.

I am sorry the Tarceva is having unpleasant effects. I won't say anything trite. I don't know what this is like for you so I won't pretend to.

I also have the same reaction to sunscreens. It doesn't really matter the ingredients, or if it's "natural" or not. My face will suddenly feel like it's on FIRE. No rash or anything, it will just burn. I use the 60spf No-Ad stuff in the purple bottles. It's not water proof, just water resistant I think, but it doesn't hurt me at least. I just have to remember to reapply after a few hours.

bitsofmyself.com said...

thank you!